I started taking topamax on 10/11/12. 25mg at night for the 1st week then 2 tabs thereafter. (For severe headaches) After the 1st couple days I noticed my hands would go numb and tingle. My Dr said to continue taking it and it should go away. Now its even more severe, my hands stay numb and tingle for the most part of the day & night to the point where I can barely hold anything for even a min or use them at all. My headaches have subsided for the most part. But is this side effect normal or had anyone else experienced it?? Please help! My hands and arm hurt so bad from the numbness! But my Dr says to keep taking it. Any suggestions or words of wisdom please??
Honestly I don't know why your dr would have you continue to take it. I had what seemed like major mood changes and anxiety so I couldn't take it longer than a week. I also had confusion and had a hard time finding words in my head. I personally can't take medicines if the side effects bother me that bad. I would have a serious talk with your dr if not change doctors, there has got to be a better way especially after a month.
I also take topamax, and have never experienced anything, but we all react in different ways to medications.
Now numbness or tingly feeling is considered a less serious side effect, which in your case has become a serious one and your Dr. says to keep on taking it, well I suggest you seek a second opinion Jade, this is not normal.
I hope you get well soon.
All the best,
I think you need to get a second opinion! There is no way that this could be something good. this is just too much of a side effect to put up with! Your Dr doesnt have to endure it-you do! Just tell him you are not taking it anymore. If he refuses to try something else them fire him as a Dr. Remember that Drs are a service just like any other. If he is not helping you, fire him and find someone who will!
I have been on Topamax for a few years now for migraines. The tingling and numbness (can't remember the 'correct' word for it right this moment) were a bit of a pain at first. It really took a while to go away, but it did.
When my dosage was increased, 25->50 and then 50->75 and finally 75->100 I would get the tingles for a bit and then they would go a way.
Now I get them randomly and they don't bother me. In fact the fingers on my left hand are tingling a bit now, but not affecting my typing. It will stop in a few minutes.
If this becomes a problem that you can't live with, see your neurologist, there are alternative drugs in the same family that might work without the side effect. Saying that, I can tell you that my migraines are gone and that is worth any temporary side effect in the world for me.
Hi Jaded, The problem in medicine these days is that people are too afraid to question their doctor and get a second opinion, (OR because the doctor was so insistent about the side effects, to LEAVE that doctor!!! ) I understand being comfortable with them etc., but honestly, this was listed as a side effect, not as serious as others, but it also said "if the side effects continue to be bothersome, contact your doctor"!!! I believe that these side effects have become MORE than bothersome to you, and you don't know if this will cause permanent damage!!! Your doctor just has a one tract mind with the thought that the medication is working, and therefore put up with the side effects. Obviously you will do what you are going to do, but everyone here has told you that you need a second opinion. My third opinion, is that this doctor doesn't care really and listen to what you are saying, and therefore not a doctor for you, PERIOD!
Hi Jaded. Try Bananas and peaches. I'm a hair stylist who can not have numb hands and I did so much research on this. A lot of it came down to low potassium. Other patients on topamax recommended bananas and it worked for me. I had at least one in the morning and it worked and I found that if I skipped a day or two the numbness and tingling would come back. Topamax helped with my migraines so much I was willing to try anything as crazy as it sounded. good luck
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Apr 2010 • 8 answers
Does anyone have anxiety attacks on Topamax? If so what do you take to control them if anything? It?
Posted 29 Mar 2012 • 2 answers
Posted 27 Jun 2012 • 8 answers
Posted 29 Jun 2012 • 11 answers
Topamax I really dont know if I would recommend this to anybody I had side effects and I'm really e?
Posted 28 Jul 2016 • 1 answer